Maryland, 2014

Flood in Maryland, April 15, 2014

April 15, 2014 · NWS LWX · 1 event in 1 county or zone

A cold front moved across the I-95 corridor in the afternoon. Showers were passing through the I-95 corridor throughout the day and localized flooding occurred in areas with low flash flood guidance which led to rises on rivers and flooding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved across the I-95 corridor in the afternoon. Showers were passing through the I-95 corridor throughout the day and localized flooding occurred in areas with low flash flood guidance which led to rises on rivers and flooding on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 2:18 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 15, 2:18 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT TUE APR 15 2014

.SYNOPSIS...

AN EXCEPTIONALLY COLD AIRMASS FOR THIS TIME OF YEAR WILL QUICKLY
TAKE HOLD OF THE AREA BY LATE THIS EVENING. HIGH PRESSURE WILL BUILD
OVERHEAD DURING THE MIDDLE OF THE WEEK...THEN MOVE OFFSHORE LATE IN
THE WEEK. AN AREA OF LOW PRESSURE MAY AFFECT THE AREA DURING THE
FIRST HALF OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

COLD FRONT HAS MADE IT THROUGH DCA AND BWI AS OF 2PM..AND PRESSING
QUICKLY SE. TEMPS DROP QUICKLY FROM THE 60S AND LOW 70S INTO THE
50S...WITH 40S SOON TO FOLLOW. DROPPED FROM 68 TO 53 HERE AT
STERLING VA IN 90 MINS. GOOD THING THE COLD FRONT DID WAS UNDERCUT
THE LINE OF CONVECTION THAT WAS DUMPING HEAVY RAIN FOR A TIME OVER
THE METRO AREAS. END OF THE PRECIP IS NOT EXPECTED UNTIL LATER
TONIGHT AND WITH THE COLD AIR CONTINUING TO COME IN...THERE WILL
BE SOME SNOW IN AREAS...MAINLY ABOVE 1500 FEET...BUT COULD EVEN BE
SOME WET NON ACCUM SNOWFLAKES IN THE METRO AREAS AFTER DARK BEFORE
THE PRECIP ENDS. FREEZE WARNING FOR LATE TONIGHT INTO WED MORNING
FOR VEGETATION...BUT ALSO COULD BE SOME ICY SPOTS WED MORN IN
AREAS THAT DONT DRY IN THE OVERNIGHT WIND. HIGHS ONLY AROUND 50 ON
WED UNDER SUNNY SKIES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...

HIGH PRESSURE WEDNESDAY NIGHT ALONG WITH CLEAR SKIES/LIGHT WINDS
WILL PRODUCE A MORE TYPICAL RADIATIONAL COOLING NIGHT AND
THEREFORE TEMPERATURES ARE EXPECTED TO BOTTOM OUT AGAIN. FREEZE
WATCH HAS BEEN ISSUED EAST OF THE BLUE RIDGE INTO THURSDAY
MORNING.

HIGH PRESSURE CENTER MOVES OFF THE NORTHEAST COAST AND THEN WEDGES
DOWN THROUGH THE MID-ATLANTIC TO END THE WEEK. TEMPS MAY REBOUND
SOME...BUT WILL STILL BE BELOW AVERAGE THROUGH FRIDAY. CLOUDS LIKELY
INCREASE THURSDAY NIGHT INTO FRIDAY WITH A WEAK DISTURBANCE OFF THE
COAST AND ALSO AHEAD OF THE NEXT UPSTREAM SHORTWAVE TROUGH BUT FAVOR
A DRY FORECAST ATTM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

A COUPLE AREAS OF LOW PRESSURE WILL BRUSH PAST THE REGION FOR THE
FIRST PART OF THIS WEEKEND...WITH A CHANCE OF RAIN MAINLY DURING THE
DAY SATURDAY. THE MODELS HAVE MOST RECENTLY TRENDED DOWNWARD WITH
THE PROBABILITY OF RAIN AND WITH RAINFALL AMOUNTS AS A RESULT OF
ENERGY FROM THE NORTHERN AND SOUTHERN BRANCHES OF THE JET STREAM
REMAINING SPLIT INSTEAD OF PHASING. THIS LEAVES TO TWO WEAKER WAVES
OF LOW PRESSURE...ONE PASSING TO THE NORTHWEST ACROSS THE GREAT
LAKES AND THE OTHER MOVING OFFSHORE INTO THE ATLANTIC.

ANOTHER PUSH OF COOL AIR WILL ACCOMPANY HIGH PRESSURE MOVING DOWN
FROM CENTRAL CANADA FOR THE SECOND HALF OF THE WEEKEND...THOUGH NOT
NEARLY AS COLD OF AN AIRMASS AS IS EXPECTED DURING THE MIDDLE OF
THIS WEEK.

LOW PRESSURE WILL APPROACH THE AREA FROM THE WEST EARLY NEXT WEEK
BRINGING A CHANCE OF RAIN MONDAY INTO TUESDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

IFR CONDITIONS UNDER SHOWERS THIS AFTERNOON INTO EVENING. THEN CLEARING.
WINDS ALREADY NW AND GUSTING 18 TO 32KT AT TAF SITES... EXCEPT MTN
WHICH IS IMMINENT.

HIGH PRESSURE WED MOVES OFF THE COAST TOWARD THE END OF THE WEEK.
ONSHORE FLOW MAY LEAD TO FLIGHT RESTRICTIONS IN LOW CLOUDS THURSDAY
NIGHT INTO FRIDAY.

SUB-VFR POSSIBLE IN RAIN SATURDAY...THEN VFR SUNDAY. EASTERLY
WINDS 5 TO 10 KNOTS SATURDAY BECOME WEST OR NORTHWEST AROUND 10
KNOTS BY SUNDAY.

&&

.MARINE...

GALES UP ON THE WATERS...FIRST FOR GUSTY SHOWERS...THEN FOR THE NW
BLAST AFTER THE FRONT WHICH BEGINS MOVING OVER THE WATERS DURING
THE MID AFTERNOON. GALE WARNING IN EFFECT THROUGH THE NIGHT.

SCA CONTINUES INTO MUCH OF WEDNESDAY...BEFORE GRADIENT RELAXES LATER
IN THE AFTERNOON FOR DIMINISHING WINDS. NO SCA CONDITIONS ARE
EXPECTED WEDNESDAY NIGHT. MARGINAL SCA POSSIBLY AGAIN LATE THURSDAY
OR THURSDAY NIGHT WITH EAST WINDS.

SMALL CRAFT ADVISORY LEVEL WIND GUSTS ARE POSSIBLE FOR PARTS OF
THE WATERS SATURDAY NIGHT INTO SUNDAY IN A TIGHTENING PRESSURE
GRADIENT BETWEEN LOW PRESSURE DEPARTING TO THE NORTH AND HIGH
PRESSURE BUILDING IN FROM THE WEST.

&&

.CLIMATE...

JUST A DAY AFTER RECORD HIGH MINIMUM TEMPERATURES WERE OBSERVED...AN
EXCEPTIONALLY COLD AIRMASS FOR THIS TIME OF YEAR COULD APPROACH
RECORD MINIMUM TEMPERATURES EARLY TOMORROW MORNING. BELOW IS A TABLE
OF RECORD MINIMUM TEMPERATURES FOR APRIL 16 ALONG WITH THE FORECAST
MINIMUM TEMPERATURE FOR EARLY TOMORROW MORNING.

SITE...PREVIOUS RECORD...FORECAST MINIMUM...
DCA....29 F IN 1928......33 F...............
BWI....30 F IN 1962......31 F...............
IAD....28 F IN 1981......31 F...............

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     MORNING FOR DCZ001.
     FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR DCZ001.
MD...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     MORNING FOR MDZ004>007-009>011-013-014-016>018.
     FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR MDZ011-013-
     014-016>018.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY FOR
     MDZ004>007-009-010.
VA...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     MORNING FOR VAZ036>040-042-050>057-501-502.
     FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR VAZ052>057.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY FOR
     VAZ036>040-042-050-051-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT WEDNESDAY FOR
     ANZ531>534-537-539>541-543.
     GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM TO 2 PM EDT WEDNESDAY FOR
     ANZ530-535-536-538-542.

&&

SYNOPSIS...DFH
NEAR TERM...CAS
SHORT TERM...BPP
LONG TERM...DFH
AVIATION...BPP/CAS
MARINE...BPP/CAS
CLIMATE...DFH
Hazardous weather outlook, Apr 15, 2:57 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT TUE APR 15 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
357 PM EDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAINFALL ON ALREADY SATURATED SOILS MAY CAUSE LOCALIZED FLOODING
OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS THIS EVENING.

A GALE WARNING IS IN EFFECT FOR ALL WATERS THROUGH TONIGHT.

A FREEZE WARNING IS IN EFFECT FOR THE OUTLOOK AREA OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FREEZE WARNING CONTINUES UNTIL 9 AM WEDNESDAY.

A FREEZE WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF ANOTHER FREEZE LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.

A SMALL CRAFT ADVISORY IS POSSIBLE FOR THURSDAY...AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
357 PM EDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING IS IN EFFECT OVERNIGHT TONIGHT EAST OF THE BLUE
RIDGE WHERE THE ACTIVE GROWING SEASON IS UNDERWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FREEZE WARNING CONTINUES UNTIL 9 AM WEDNESDAY EAST OF THE BLUE
RIDGE.

A FREEZE WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF ANOTHER FREEZE LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harford

When
April 15, 3:14 PM EST to 6:14 PM EST
Where
Harford County, 0.08 mi WSW of Sewell to 0.19 mi SW of Sewell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.470, -76.251

Route 7 was reported closed between routes 136 and 543 due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513989.